Colorado, 2007

Winter Storm in Colorado, December 27, 2007

December 27, 2007 · NWS BOU · 10 events in 10 counties and zones

Another winter storm brought heavy snow to portions of the Urban Corridor and Northeast Plains. Storm totals generally ranged from 3 to 7 inches, with locally heavier bands producing up to 11 inches of snowfall.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Another winter storm brought heavy snow to portions of the Urban Corridor and Northeast Plains. Storm totals generally ranged from 3 to 7 inches, with locally heavier bands producing up to 11 inches of snowfall.

Along the Urban Corridor storm totals included: 11 inches, 7 miles southeast of Loveland; 10 inches at 3 miles west of Berthoud, 10 miles south-southeast of Buckley AFB and Castle Pines; 9.5 inches 4 miles south-southeast of Aurora and Kassler; 8.5 inches near Bellvue and Ft. Collins; 7.5 inches, 2 miles southeast of Highlands Ranch; 7 inches in Aurora and Sedalia; 6.5 inches in Arvada, 4 miles east of Denver and Lafayette; 6 inches at Castle Rock and Thornton.

Across the Northeast Plains storm totals included: 9 inches in Greeley; 8 inches at Hugo and 3 miles northeast of Wiggins; 7.5 inches, 4 miles west-southwest of Eaton; 7 inches at Ft. Morgan, Karval, and Windsor; 6.5 inches at Agate; 6 inches at Arriba and 6 miles south of New Raymer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 27, 4:30 AM MST, 0 minutes earlier.

Area forecast discussion, Dec 27, 4:30 AM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
430 AM MST THU DEC 27 2007

.SHORT TERM...MANY DELIBERATIONS THIS MORNING...BUT OVERALL CHANGES
WERE MINOR.  STORM IS STILL ON TRACK TO MOVE ACROSS NORTHERN NEW
MEXICO WITH THE BEST LIFT ALOFT SOUTH OF OUR CWA...BUT QG SURFACE
SURFACE VERTICAL VELOCITY IS MAXIMIZED OVER THE PALMER DIVIDE 12Z TO
00Z.  IT HAS BEEN SNOWING OVER THE MOUNTAINS OVERNIGHT AND HAS BEEN
SPREADING ACROSS THE URBAN CORRIDOR AND PLAINS SINCE 3AM.  THERE
WERE SOME CONFLICTING SIGNALS THIS MORNING.  THERE IS NO STRONG
PUSH OF HIGH PRESSURE FROM THE NORTH...AS A RESULT UPSLOPE WILL BE
WEAK.  SURFACE LOW IS A LITTLE FAR SOUTH...AND A LACK OF PRESSURE
GRADIENT WILL KEEP WIND SPEEDS MOSTLY LESS THAN 20 MPH TODAY.
MOISTURE UPSTREAM HAS BEEN MARGINAL...BUT AMPLE LIFT WILL
ALLOW SOUNDINGS TO BECOME SATURATED TODAY.

NET RESULT...WINTER STORM WARNING REMAINS IN EFFECT FOR PALMER
DIVIDE...SOUTHERN FRONT RANGE FOOTHILLS...DENVER METRO AREA EASTWARD
TO WASHINGTON AND LINCOLN COUNTIES.  SNOW AMOUNTS WILL RANGE FROM
AROUND 5 INCHES AT DIA TO 10 INCHES IN THE FOOTHILLS.  THE SNOW AND
BLOWING SNOW ADVISORY HAS BEEN CHANGED TO A SNOW ADVISORY...AND THE
NORTHERN FRONT RANGE HAS BEEN ADDED...AS RADAR SHOWS THIS AREA TO BE
VERY ACTIVE THIS MORNING.  SNOWFALL AMOUNTS WILL BE 3 TO 6
INCHES...WITH 4 TO 8 INCHES IN THE NORTHERN FRONT RANGE FOOTHILLS.

THIS EVENING THE STORM WILL LESSEN ITS GRIP ON OUR AREA...AND SNOW
WILL BEGIN TO LESSEN FROM WEST TO EAST.  SOUNDINGS WILL REMAIN QUITE
COLD AND QUITE MOIST...SO CLOUDS WILL LINGER FOR A WHILE...BUT SOME
CLEARING LATE WILL ALLOW TEMPERATURES TO DROP TO NEAR ZERO ON THE
PLAINS.  FOG IS NOT IN THE FORECAST FOR TONIGHT...BUT MAY BE ADDED
IF SKIES BEGIN TO CLEAR FASTER THAN CURRENTLY ANTICIPATED.

.LONG TERM...FOR FRIDAY...THE UPPER LOW WILL LIFT OUT ACROSS THE
CENTRAL PLAINS WHILE A STRONG ZONAL NW FLOW PATTERN BEGINS TO SET UP
ACROSS CO. CLEARING SKIES FOR THE EASTERN PLAINS FRI AM BUT CLOUDS
AND SHSN WILL BE INCREASING AGAIN OVER THE MTNS. CROSS SECTIONS SHOW
MSTR MORE ON THE SHALLOW SIDE BUT INCREASING OROGRAPHIC FLOW AND
MODEST LAPSE RATES WILL RESULT IN SOME LIGHT SNOW ACCUMLATIONS IN
THE HIGHER MOUNTAINS. TEMPERATURES ON FRIDAY WILL STILL BE QUITE
COLD WITH READINGS REMAINING IN THE 20S OVER THE PLAINS WITH STRONG
LOW LVL INVERSIONS REMAINING IN PLACE.  STRONG 140+ KT JET NOSES
INTO WRN CO FOR THE WEEKEND AND EXPECT SOME ACCUMLATING SNOWS IN THE
MTNS WITH GOOD OROGRAPHIC FLOW AND INCREASING 700MB WINDS. EXPECT
SOME SORT OF SNOW/WIND HILITES WILL BE NEEDED THIS WEEKEND. MAY ALSO
BE A POTENTIAL HI WIND EVENT ACROSS THE FRONT RANGE EAST
SLOPES/FOOTHILLS SAT NITE AND INTO SUNDAY AS 50-70KT CROSS MTN FLOW
AND HIGH STABILITY AT MTN TOP. THERE MAY BE A TOO MUCH SPEED SHEAR
IN THE VERTICAL BUT WILL WAIT AND SEE. DEFINITELY WINDY AS SFC PRESS
GRADIENT ACROSS THE MTNS TIGHTENS TO NEAR 13 MB BETWEEN DEN-GJT.

THE FLOW ALOFT WILL GRADUALLY WEAKEN TOWARDS THE MIDDLE OF NEXT WEEK
AS RIDGING ALOFT BUILDS ACROSS THE WEST. OVERALL...PERIODIC SNOWS
AND WINDY PERIODS IN THE MTNS AND GENERALLY DRY AND BREEZY ACROSS
THE PLAINS.

&&

.AVIATION...LIGHT SNOW HAS BEGUN...AND WILL CONTINUE THROUGH THE
DAY.  A WEAK UPSLOPE GRADIENT WILL BE IN PLACE THROUGH THE DAY.  THE
HEAVIEST SNOW WILL OCCUR TODAY UNTIL MID AFTERNOON...AND IFR
CEILINGS AND VISIBILITIES WILL PREVAIL FOR THIS PERIOD.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING IN EFFECT
FROM 5 AM TO 11 PM MST THURSDAY FOR ZONES
036...039...040...041...044...045...046...047...AND 049...

...SNOW AND BLOWING SNOW ADVISORY IN EFFECT FROM 5 AM TO 11 PM MST
THURSDAY FOR ZONES 035...038...042...043...048...050...AND 051...

&&

RTG/SWE
Hazardous weather outlook, Dec 26, 10:58 AM MST, 17 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1058 AM MST WED DEC 26 2007

COZ030>051-271300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1058 AM MST WED DEC 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SNOW SHOWERS WILL DEVELOP IN THE MOUNTAINS THIS
AFTERNOON...BECOMING MORE WIDESPREAD TONIGHT WITH ACCUMULATIONS OF 1
TO 4 INCHES. ACROSS THE LOWER ELEVATIONS...LIGHT SNOW WILL DEVELOP
LATER TONIGHT WITH ACCUMULATIONS OF UP TO AN INCH BY DAWN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW IS EXPECTED OVER THE PLAINS...FOOTHILLS...AND MOUNTAINS EAST OF
THE DIVIDE ON THURSDAY...DECREASING THURSDAY EVENING.  ACCUMULATIONS
OF 3 TO 8 INCHES ARE POSSIBLE.  NORTH WINDS UP TO 25 MPH WILL CAUSE
SOME BLOWING AND DRIFTING SNOW OUT ON THE PLAINS.  A CHANCE OF SNOW
WILL CONTINUE OVER THE MOUNTAINS THROUGH THE WEEKEND INTO MONDAY
WITH DRY CONDITIONS EXPECTED ON THE PLAINS THROUGH NEXT WEDNESDAY.
TEMPERATURES LOOK TO BE BELOW NORMAL THROUGH MONDAY...THEN MODERATE
SOMEWHAT INTO MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DL/RJK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Larimer County Below 6000 Feet / Nw Weld County

When
December 27, 4:30 AM MST to 7:30 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Storm totals ranged from 5 to 11 inches.

Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
December 27, 4:30 AM MST to 7:30 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Storm totals ranged from 3 to 6 inches.

Winter Storm, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
December 27, 4:30 AM MST to 7:30 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Storm totals ranged from 4 to 9 inches.

Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet

When
December 27, 4:30 AM MST to 7:30 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Storm totals ranged from 4 to 10 inches.

Winter Storm, C & S Weld County

When
December 27, 4:30 AM MST to 7:30 PM MST
Where
C & S Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Storm totals ranged from 4 to 10 inches.

Winter Storm, Morgan County

When
December 27, 4:30 AM MST to 7:30 PM MST
Where
Morgan County forecast zone
Reported by
Trained Spotter
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

Storm totals ranged from 5 to 8 inches.

Winter Storm, C & E Adams & Arapahoe Counties

When
December 27, 4:30 AM MST to 7:30 PM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
Trained Spotter
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Storm totals ranged from 3 to 7 inches.

Winter Storm, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
December 27, 4:30 AM MST to 7:30 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
Trained Spotter
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Storm totals ranged from 3 to 8 inches.

Winter Storm, Se Elbert County Below 6000 Feet / South Lincoln County

When
December 27, 4:30 AM MST to 7:30 PM MST
Where
Se Elbert County Below 6000 Feet / South Lincoln County forecast zone
Reported by
Trained Spotter
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Storm totals ranged from 3 to 7 inches.

Winter Storm, Washington County

When
December 27, 4:30 AM MST to 7:30 PM MST
Where
Washington County forecast zone
Reported by
Trained Spotter
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Storm totals ranged from 3 to 6 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65727, 65728, 65729, 65730, 65731, 65732, 65734, 65735, 65736, 65737.